Journal of Differential Geometry

Minimal surfaces for Hitchin representations

Song Dai and Qiongling Li

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given a reductive representation $\rho : \pi_1 (S) \to G$, there exists a $\rho$-equivariant harmonic map $f$ from the universal cover of a fixed Riemann surface $\Sigma$ to the symmetric space $G/K$ associated to $G$. If the Hopf differential of $f$ vanishes, the harmonic map is then minimal. In this paper, we investigate the properties of immersed minimal surfaces inside symmetric space associated to a subloci of Hitchin component: the $q_n$ and $q_{n-1}$ cases. First, we show that the pullback metric of the minimal surface dominates a constant multiple of the hyperbolic metric in the same conformal class and has a strong rigidity property. Secondly, we show that the immersed minimal surface is never tangential to any flat inside the symmetric space. As a direct corollary, the pullback metric of the minimal surface is always strictly negatively curved. In the end, we find a fully decoupled system to approximate the coupled Hitchin system.


The first author is supported by NSFC grant No. 11601369.


The second author is supported in part by a grant from the Danish National Research Foundation (DNRF95).

Article information

J. Differential Geom., Volume 112, Number 1 (2019), 47-77.

Received: 3 June 2016
First available in Project Euclid: 8 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Dai, Song; Li, Qiongling. Minimal surfaces for Hitchin representations. J. Differential Geom. 112 (2019), no. 1, 47--77. doi:10.4310/jdg/1557281006.

Export citation